Alert archive / Montana / High Wind Warnings in 2023

High Wind Warning 10, NWS Great Falls, MT

February 21, 2023Beaverhead County, Cascade County, Madison County, Montana

NWS Great Falls, MT issued this high wind warning at Feb 21, 2023, 12:08 AM MST for Beaverhead County, Cascade County, Madison County, Montana. It was in force for 8 hr. 17 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 21, 2023, 12:08 AM MST (07:08 UTC)
Expired
Feb 21, 2023, 8:00 AM MST
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Beaverhead County, MT, Cascade County, MT, Madison County, MT

The radar

The Great Falls radar (KTFX), 179 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 12:45 AM MSTNON-TSTM WND GST 604 E Cascade, MTMESONET STATION MTM76 CASCADE E MDA.
Feb 21, 1:05 AM MSTNON-TSTM WND GST 7821 Sw Lima, MTMESONET STATION HRKM8 HARKNESS RAWS.
Feb 21, 1:47 AM MSTNON-TSTM WND GST 6110 Wsw Grant, MTMESONET STATION BRRM8 BRENNER RAWS.
Feb 21, 1:59 AM MSTNON-TSTM WND GST 584 Ne Lima, MTMESONET STATION LMRM8 ANTELOPE RAWS.
Feb 21, 4:16 AM MSTNON-TSTM WND GST 581 Ese Wise River, MTMESONET STATION WRSM8 WISE RIVER.
Feb 21, 5:15 AM MSTNON-TSTM WND GST 614 Se Virginia City, MTMESONET STATION MTM17 BLM - VIRGINIA CITY.
Feb 21, 6:00 AM MSTSNOW 4Bloody Dick, MTSNOTEL AUTOMATED EQUIPMENT AT BLOODY DICK ESTIMATES 4 INCHES OF SNOW SINCE MIDNIGHT. STATION ELEVATION: 7570 FT.
Feb 21, 6:00 AM MSTSNOW 4Darkhorse Lake, MTSNOTEL AUTOMATED EQUIPMENT AT DARKHORSE LAKE ESTIMATES 4 INCHES OF SNOW IN THREE HOURS. STATION ELEVATION: 8484 FT.
Feb 21, 7:00 AM MSTSNOW 0.2Glen, MTCOCORAHS STATION MT-BV-22 GLEN COCORAHS. THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.
Feb 21, 7:00 AM MSTSNOW 0.32 Ene Norris, MTCOCORAHS STATION MT-MD-12 2 ENE NORRIS.
Feb 21, 7:00 AM MSTSNOW 36 Ese Fairfield, MTCOCORAHS STATION MT-CC-17 FAIRFIELD 6.0 ESE. THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.
Feb 21, 7:00 AM MSTSNOW 3Lemhi Ridge, MTSNOTEL AUTOMATED EQUIPMENT AT LEMHI RIDGE ESTIMATES 3 INCHES OF SNOW OVER THE LAST TWO HOURS. STATION ELEVATION: 7666 FT.
Feb 21, 7:00 AM MSTSNOW 3.14 Ese Fort Shaw, MTCO-OP OBSERVER STATION SNRM8 SUN RIVER 4S COOP. THE PERIOD OF THE SNOW EVENT WAS 24 HOURS.
Feb 21, 7:00 AM MSTSNOW 4Lone Mountain, MTSNOTEL AUTOMATED EQUIPMENT AT LONE MOUNTAIN ESTIMATES 4 INCHES OF SNOW OVER THE LAST 12 HOURS. STATION ELEVATION: 8571 FT.
Feb 21, 7:00 AM MSTSNOW 4Lower Twin, MTSNOTEL AUTOMATED EQUIPMENT AT LOWER TWIN ESTIMATES 4 INCHES OF SNOW OVER LAST THREE HOURS. STATION ELEVATION: 7888 FT.
Feb 21, 8:00 AM MSTSNOW 2.15 Sse Grant, MTCO-OP OBSERVER STATION GRNM8 DILLON 26 SSW.
Feb 21, 8:00 AM MSTSNOW 3Beagle Springs, MTSNOTEL AUTOMATED EQUIPMENT AT BEAGLE SPRINGS ESTIMATES 3 INCHES OF SNOW SINCE 3AM TODAY. STATION ELEVATION: 8773 FT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 7.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2023-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2023-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
610 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WWUS75 KTFX 210708
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1208 AM MST Tue Feb 21 2023

MTZ325-328-329-211500-
/O.NEW.KTFX.HW.W.0010.230221T0708Z-230221T1500Z/
Madison River Valley-Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-
Including the following locations: Glen, Waterloo, Ennis,
Cameron, Norris, Bannack, Dillon, Jeffers, Monida Pass, and
McAllister
1208 AM MST Tue Feb 21 2023

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...The Madison and Beaverhead River Valleys, and Ruby 
  Mountains and Southern Beaverhead Mountains.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel will be difficult for high profile vehicles and those hauling 
light weight trailers.

&&

$$

RG
2 follow-up statements
245 
WWUS75 KTFX 210852
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
152 AM MST Tue Feb 21 2023

MTZ312-211500-
/O.EXA.KTFX.HW.W.0010.000000T0000Z-230221T1500Z/
Cascade County below 5000ft-
Including the following locations: Great Falls
152 AM MST Tue Feb 21 2023

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Cascade County below 5000ft.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...High winds may move loose debris. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ325-328-329-211500-
/O.CON.KTFX.HW.W.0010.000000T0000Z-230221T1500Z/
Madison River Valley-Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-
Including the following locations: Bannack, Glen, Cameron,
Norris, Ennis, Dillon, McAllister, Waterloo, Monida Pass, and
Jeffers
152 AM MST Tue Feb 21 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...The Madison and Beaverhead River Valleys, and Ruby 
  Mountains and Southern Beaverhead Mountains.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...High winds may move loose debris, damage property and 
  cause isolated power outages. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing snow could significantly reduce 
  visibility on interstate 15 from Monida Pass to Lima.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

RG
023 
WWUS75 KTFX 211458
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
758 AM MST Tue Feb 21 2023

MTZ312-325-328-329-211600-
/O.EXP.KTFX.HW.W.0010.000000T0000Z-230221T1500Z/
Cascade County below 5000ft-Madison River Valley-Beaverhead and
Western Madison below 6000ft-Ruby Mountains and Southern
Beaverhead Mountains-
Including the following locations: Norris, Cameron, Bannack,
McAllister, Dillon, Waterloo, Monida Pass, Jeffers, Ennis, Great
Falls, and Glen
758 AM MST Tue Feb 21 2023

...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING...

The threat has ended.

$$

CC

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Feb 20, 11:58 PM MST, 10 minutes earlier.

Area forecast discussion, Feb 20, 11:58 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1158 PM MST Mon Feb 20 2023

...Aviation Section Update...

.SYNOPSIS...

Periods of snow will continue through Wednesday, with much colder
air moving southward through the area on Tuesday morning. By
Wednesday, many areas will have temperatures below zero, with
wind chill values even colder. The cold air remains over the area
through Friday, with a slow warming trend expected over the
weekend.

&&

.UPDATE...

Updated forecast is out this evening. The only change to highlights
was to remove the Southern High Plains from a Winter Storm Warning
and convert it to a Winter Weather Advisory. Snow over the next 36
hours or so in that area will not warrant a Winter Storm Warning
continuing for that long. Considered an upgrade to a Blizzard
Warning across the eastern Hi-Line in Blaine county, but confidence
in quarter-mile visibility over a sustained period was not high.
Aside from snow developing across the eastern Hi-Line tonight,
gusty westerly winds are expected along the Rocky Mountain Front
through much of Central and Southwest Montana associated with an
approaching mid level jet. Forecast soundings don't offer up in
the way of ridgetop stability, so gusts in the 35-55 mph range
look to be most likely at lower elevations, but I can't rule out a
stray gust in excess of 55 mph at and above pass level. -AM

&&

.AVIATION...
1158 PM MST Mon Feb 20 2023 (21/06Z TAF Period)

MVFR/IFR/LIFR conditions are occurring and forecast to continue at
the north central, central and southwest Montana airfields during
this TAF period. Mountain obscuration is forecast. Periods of strong
gusty winds are forecast. In association with passage of an arctic
front, winds shift northwesterly/northeasterly. There is high
confidence in the occurrence of low level wind shear conditions.
- Fogleman

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 430 PM MST Mon Feb 20 2023/

Tonight through Wednesday...Periods of heavy snow are slowly
diminishing over the Rocky Mountain Front and Central MT
currently. The snow is falling along a boundary going from near
the city of Choteau to Lewistown. This boundary will shift
northward, resulting in potential areas of heavier snowfall
developing in the Havre/Harlem areas. On Tuesday morning, an
arctic cold front will move southward through the CWA, arriving
near the US/Canadian border near 4 AM, in the Great Falls area
around 7 AM, near Helena by 10 AM, then through Southwest MT
during the afternoon hours. A band of snow will accompany the
frontal passage. Some snow squalls will be possible. There is the
potential that a snow squall warning might be needed in portions
of the advisory area if conditions are met. Temperatures will be
falling through the afternoon. By Wednesday morning, many areas
from Helena northward will likely be below zero for temperatures,
with wind chill values even colder. Wind chill highlights will be
needed. Light snow showers will continue on Wednesday as well, but
overall impacts will be diminishing for snow.

Thursday through Monday...It will continue to be very cold
Thursday and Friday, with wind chill highlights likely. The cold
air is likely going to be very slow to move out, thus the forecast
models are slow to warm things up, even on Saturday. With some
stronger winds on Friday, some blowing snow could be an impact
along the front range of the Rockies, which could continue into
Saturday. The westerly winds will allow temperatures to warm up a
bit by Sunday, with increasing chances for mostly mountain snow
showers Sunday and Monday. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...

GTF  17  32  -5  -1 /  40 100  90  90
CTB   9  19 -10  -2 /  50  90  40  20
HLN  26  36  -2   3 /  70 100  70  60
BZN  27  37  -5   1 /  30  80  70  70
WYS  18  33  -8   9 /  80  80  70  60
DLN  28  40   0   5 /  40  80  40  40
HVR  10  19 -13  -4 / 100 100  30  50
LWT  20  29 -10  -5 /  80  90 100  90

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Winter Storm Warning until 11 PM MST Wednesday for Big Belt,
Bridger and Castle Mountains-East Glacier Park Region-Gallatin
and Madison County Mountains and Centennial Mountains-Little
Belt and Highwood Mountains-Snowy and Judith Mountains-Southern
Rocky Mountain Front-Upper Blackfoot and MacDonald Pass.

Winter Weather Advisory until 5 AM MST Wednesday for Cascade
County below 5000ft-Eastern Glacier, Western Toole, and Central
Pondera-Eastern Pondera and Eastern Teton-Eastern Toole and
Liberty-Gates of the Mountains-Helena Valley-Meagher County
Valleys-Northern High Plains-Southern High Plains-Western and
Central Chouteau County.

Winter Storm Warning until 5 AM MST Wednesday for Bears Paw
Mountains and Southern Blaine-Fergus County below 4500ft-Hill
County-Judith Basin County and Judith Gap-Northern Blaine County.

Winter Weather Advisory from midnight tonight to 5 AM MST
Wednesday for Elkhorn and Boulder Mountains-Northwest Beaverhead
County-Ruby Mountains and Southern Beaverhead Mountains.

Winter Weather Advisory from 5 AM Tuesday to 5 AM MST Wednesday
for Beaverhead and Western Madison below 6000ft-Canyon Ferry
Area-Gallatin Valley-Madison River Valley-Missouri Headwaters.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Feb 20, 10:29 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1029 PM MST MON FEB 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HIGH SUST WINDS  4 NNE MCALLISTER        45.50N 111.70W
02/20/2023  M42 MPH          MADISON            MT   DEPT OF HIGHWAYS

            SUSTAINED WIND OF 42 MPH AVERAGED OVER 1
            HOUR FROM 851 TO 951 PM MST.

&&

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:23 AM MSTSpecial Weather StatementTFXTeton52 min
Feb 21, 4:28 AM MSTSpecial Weather StatementTFXBlaine, Chouteau, Hill, Liberty, Toole47 min
Feb 21, 5:49 AM MSTSpecial Weather StatementTFXBlaine, Cascade, Chouteau, Fergus, Glacier, Hill and 6 more41 min

Nearby

High Wind Warnings in Montana, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.